Discontinuation of Anticytomegalovirus Therapy in Patients With HIV Infection and Cytomegalovirus Retinitis
Scott M. Whitcup, MD; Eric Fortin, MD; Anne S. Lindblad, PhD; Paul Griffiths, MD; Julia A. Metcalf, BA; Michael R. Robinson, MD; Jody Manischewitz, MS; Barbara Baird, RN; Cheryl Perry, RN; I. Michael Kidd, PhD; Tamara Vrabec, MD; Richard T. Davey, Jr, MD; Judith Falloon, MD; Robert E. Walker, MD; Joseph A. Kovacs, MD; H. Clifford Lane, MD; Robert B. Nussenblatt, MD; Janine Smith, MD; Henry Masur, MD; Michael A. Polis, MD
Persons with cytomegalovirus (CMV) retinitis and acquired immunodeficiency syndrome (AIDS) have required lifelong anti-CMV therapy to prevent the progression of retinal disease and subsequent loss of vision.
To determine whether patients who were taking highly active antiretroviral therapy (HAART) and who had stable CMV retinitis could safely discontinue anti-CMV therapy without reactivation of their retinitis or increase in human immunodeficiency virus (HIV) viral load.
Prospective nonrandomized interventional trial performed from July 1997 to August 1999.
Clinical Center of the National Institutes of Health, Bethesda, Md.
Fourteen patients with stable CMV retinitis and HIV infection and CD4+ cell counts higher than 0.15 × 109/L and being treated with systemic anti-CMV medications and HAART.
Discontinuation of specific anti-CMV therapy.
Main Outcome Measures
Reactivation of CMV retinitis, development of extraocular CMV infection, detection of CMV in blood and urine, HIV burden, immunologic function, quality of life, morbidity, and mortality.
Twelve (89.7%) of 14 patients had evidence of immune recovery uveitis before anti-CMV drugs were discontinued. No patient had reactivation of CMV retinitis or development of extraocular CMV disease during mean follow-up of 16.4 months (range, 8.3-22.0 months) without anti-CMV therapy. Human immunodeficiency viral load remained stable following cessation of anti-CMV medications. Blood and urine assays for CMV were briefly positive in 9 patients but did not predict reactivation of CMV disease. Worsening immune recovery uveitis was associated with a substantial (>3 lines) vision loss in 3 patients.
Maintenance anti-CMV medications were safely stopped in those patients who had stable CMV retinitis and elevated CD4+ cell counts and who were taking HAART. The study demonstrates that immune recovery following potent antiretroviral therapy is effective in controlling a major opportunistic infection, even in patients with a history of severe immunosuppression.
Cytomegalovirus Retinitis in the Era of Highly Active Antiretroviral Therapy
Scott M. Whitcup, MD
A number of striking changes have occurred recently in the presentation and course of cytomegalovirus (CMV) retinitis in patients with acquired immunodeficiency syndrome (AIDS) who are receiving highly active antiretroviral therapy (HAART). Before the use of HAART, CMV retinitis was the most common intraocular infection in patients with AIDS, occurring in up to 40% of patients, typically when CD4+ cell counts have decreased to less than 0.10 × 109/L. By studying CMV retinitis, clinicians can investigate whether the rejuvenated immune system that results from HAART can effectively control opportunistic infections in patients with AIDS. In some patients, retinitis has not progressed when specific anti-CMV therapy was discontinued, but a number of patients have developed substantial intraocular inflammation, which has resulted in decreased visual acuity. Anterior uveitis, cataract, vitreitis, cystoid macular edema, epiretinal membrane, and disc edema may occur in patients with CMV retinitis who have experienced HAART-associated elevation in CD4+ cell counts. Since immune recovery uveitis does not occur in eyes without CMV retinitis, the ocular inflammation appears to be related to the CMV infection. Anti-CMV maintenance therapy likely can be safely discontinued in some patients with CMV retinitis if CD4+ cell counts are stable or increasing and have been higher than 0.10 × 109/L for at least 3 months. Immune recovery in patients receiving HAART has been effective in controlling opportunistic infections, but it may also result in intraocular inflammation, which can have adverse effects on the eye.2000;283():653-657.
Holland GN. New Issues in the Management of Patients With AIDS-Related Cytomegalovirus Retinitis. Arch Ophthalmol. 2000;118(5):704–706. doi:10.1001/archopht.118.5.704
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: